Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 261, NWS Springfield, MO

October 4, 1998Barton County, Missouri

NWS Springfield, MO issued this flash flood warning at Oct 4, 1998, 9:37 AM CDT for Barton County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 1998, 9:37 AM CDT (14:37 UTC)
Expired
Oct 4, 1998, 12:40 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Barton County, MO

The radar

The Springfield radar (KSGF), 89 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 041439
FFWSGF
KSC011-MOC011-041740-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
937 AM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  BARTON COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1240 PM CDT

* AT 937 AM DOPPLER RADAR INDICATED A CLUSTER OF STORMS PRODUCING VERY
  HEAVY RAIN FROM NORTH OF NEVADA AND THE FORT SCOTT AREA TO NEAR
  LAMAR IN BARTON COUNTY.

* DOPPLER RADAR ESTIMATES THAT RAINFALL RATES IN EXCESS OF AN INCH
  AN HOUR HAVE OCCURRED OVER PORTIONS OF THE WARNING AREA. OTHER
  STORMS WHICH WILL MOVE ACROSS THE AREA THIS MORNING WILL LIKELY
  PRODUCE UP TO 2 INCHES OF ADDITIONAL RAINFALL.


  FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
  WILL OCCUR WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH
  AS LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:55 AM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Oct 4, 2:55 AM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT SUN OCT 4 1998

LATEST SFC ANALYSIS INDCS A WK FNTL BNDRY ACRS SRN MO. BNRY IS BEST
DEFINED BY DIFFERENCE IN DWPNTS ACRS THE FA. DWPNTS RANGE FM THE
LOWER 50S ACRS CNTRL MO TO THE LOWER 60S ALONG THE MO/AR BORDER.

ALL THE MODELS THIS MRNG INDC THAT A SIG SVR WX OUTBREAK MAY BE
SHAPING UP FOR THE CNTRL AND SRN PLAINS STARTING THIS AFTN AND
CONTG INTO MON. STRONG UPR LOW OVR THE WRN U.S. IS FCST TO DIG SEWD
SOME MORE TODAY AND THEN LIFT NEWD TOWARD THE NRN PLAINS TNGT AND
MON. SEVERAL SHRT WVS ARE FCST TO EJECT NEWD OUT AHEAD OF MAIN UPR
LOW THROUGH MON. TIMING AND STRENGTH OF THESE SYSTEMS HANDLED A BIT
DIFFERENTLY BY EACH MODEL. WL LEAN MORE WITH THE ETA SOLUTION FOR
THIS FCST.

MAIN FCST PROBLEMS FOR THIS FCST PD WL BE SVR WX POTENTIAL...TEMPS
AND THE THREAT OF HVY RAINFALL.

DVLPG SFC LOW OVR SERN CO IS FCST TO LIFT NEWD AS WELL OVR THE NXT
24 TO 36 HRS. STRONG SLY LOW LVL FLOW WL DVLP ACRS MUCH OF THE FA
LATER TNGT AND CONT TNGT.

THE COMBINATION OF STRONG UPR DYNAMICS...GOOD INSTABILITY AND
INCRSG MOISTURE WL LEAD TO THE POTENTIAL OF SVR WX ACRS THE FA DURG
THIS FCST PD. FCST CAPES EXPECTED TO RANGE FM 500-1000 J/KG 00Z
TNGT...WITH HELICITY VALUES FM 500-600 M2/S2. LOOKS LIKE CONVECTION
WL ORGANIZE INTO A SQUALL LINE BY TNGT AS SYS APCHS FA.

WL STICK WITH CURRENT FCST OF 20-30% POPS TODAY ACRS MOST OF THE
FA. ANY TSRA DEVELOPMENT LOOKS TO BE THIS AFTN. WL GO WITH CAT POPS
ACRS MUCH OF THE FA TNGT AND INTO MON.

WL ISSUE A HAZARDOUS WX OUTLOOK ARND 5 AM TO HIGHLIGHT SVR WX
POTENTIAL. LATER SHIFTS WL HAVE TO CONSIDER A FLASH FLOOD WATCH FOR
MAINLY WRN HALF OF FA TNGT AND INTO MON.

RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY)

AIZ/VIH...
TODAY...VARAIBLE CLOUDINESS. A 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH FROM 75 TO 80. WIND
BECOMING SOUTH AND INCREASING TO 10 TO 15 MPH.

SE KS/JLN...VARIABLE CLOUDINESS AND BREEZY WITH A 30 PERCENT CHANCE
OF SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH NEAR 80.
WIND BECOMING SOUTH AND INCREASING TO 10 TO 20 MPH AND GUSTY.

SGF...VARIABLE CLOUDINESS.  A 20 PERCENT OF SHOWERS AND
THUNDERSTORMS MAILY IN THE AFTERNOON.  HIGH NEAR 80.  WIND
INCREASING TO SOUTH AT 10 TO 20 MPH AND GUSTY.

PUT WEST PLAINS 5 COUNTIES IN WITH THE CAPE...

CCF
SGF NT 079/065 071/057 065 09276
JLN NT 081/066 072/058 066 09487

RICKARD/GORDON/TAGGART

In the hours before

Special weather statement, Oct 4, 5:38 AM CDT, 3 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 AM CDT SUN OCT 4 1998

THE OUTLOOK BELOW CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST KANSAS...

BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI...

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT...
...LOCALLY HEAVY RAIN POSSIBLE TONIGHT OVER SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS...

A STATIONARY FRONTAL BOUNDARY WAS LOCATED OVER SOUTHERN MISSOURI
EARLY THIS MORNING. THE FRONT MARKED THE LEADING EDGE OF HIGHER
MOISTURE TO THE SOUTH OF THE AREA. A FEW SHOWERS AND THUNDERSTORMS MAY
OCCUR WITH THIS FRONT THIS MORNING.

HOWEVER THE MAIN WEATHER STORY IS A STRONG SURFACE LOW OVER
COLORADO THIS MORNING. THIS LOW WILL MOVE INTO THE PLAINS LATE THIS
AFTERNOON AND TONIGHT.  A COLD FRONT TRAILING SOUTHWARD FROM THE
LOW WILL ALSO BE MOVING CLOSER TO THE REGION OVER THE NEXT 24 HOURS.

AS THE COLD FRONT APPROACHES...THE CHANCES FOR RAIN WILL ONCE AGAIN
BE ON THE INCREASE ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI THIS
AFTERNOON AND ESPECIALLY TONIGHT.

LOW LEVEL SOUTHERLY WINDS WILL INCREASE TO 15 TO 25 MPH WHILE
SOUTHWESTERLY MID LEVEL WINDS WILL INCREASE TO 60 MPH.  UP TOP...A
STRONG WEST-SOUTHWESTERLY JET STREAM OF OVER 100 MPH OVER THE SOUTHERN
ROCKIES WILL MOVE INTO SOUTHEAST KANSAS THIS EVENING.  THIS TRIPLE
COMBINATION WILL PROVIDE HIGH LEVELS OF WIND SHEAR AND LIFT IN THE
ATMOSPHERE.

HIGH AMOUNTS OF MOISTURE WILL BEGIN STREAMING NORTHEASTWARD INTO OUR
AREA THIS AFTERNOON.  THIS WILL HELP TO DESTABILIZE THE ATMOSPHERE. WITH
AMPLE INSTABILITY...MOISTURE...LIFT AND WIND SHEAR THE THREAT OF SEVERE
THUNDERSTORMS EXISTS OVER THE AREA.

THE THREAT OF SEVERE WEATHER EXISTS WEST OF A BRANSON TO OSAGE BEACH
LINE.  THE BEST CHANCE OF SEVERE WEATHER IS WEST OF A MONETT TO WARSAW
LINE FROM 5 PM TO 5 AM.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL IS
EXPECTED.  WESTERN AREAS HAVE RECEIVED LOCALLY HEAVY RAINFALL OVER THE
PAST MONTH.  THE GROUND IS NEARLY SATURATED ESPECIALLY OVER THE
FOLLOWING RIVER BASINS...LITTLE OSAGE...MARMATON AND THE OSAGE.
RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE.

SPOTTER GROUPS AND EMERGENCY MANAGERS WILL LIKELY BE ACTIVATED OVER THE
NEXT 24 HOURS ESPECIALLY WEST OF A MONETT TO WARSAW LINE.

STAY TUNED FOR THE 1 PM HAZARDOUS WEATHER OUTLOOK FOR THE LATEST
INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUIATION.

GORDON
Special weather statement, Oct 4, 5:38 AM CDT, 3 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 AM CDT SUN OCT 4 1998

THE OUTLOOK BELOW CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST KANSAS...

BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI...

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT...
...LOCALLY HEAVY RAIN POSSIBLE TONIGHT OVER SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS...

A STATIONARY FRONTAL BOUNDARY WAS LOCATED OVER SOUTHERN MISSOURI
EARLY THIS MORNING. THE FRONT MARKED THE LEADING EDGE OF HIGHER
MOISTURE TO THE SOUTH OF THE AREA. A FEW SHOWERS AND THUNDERSTORMS MAY
OCCUR WITH THIS FRONT THIS MORNING.

HOWEVER THE MAIN WEATHER STORY IS A STRONG SURFACE LOW OVER
COLORADO THIS MORNING. THIS LOW WILL MOVE INTO THE PLAINS LATE THIS
AFTERNOON AND TONIGHT.  A COLD FRONT TRAILING SOUTHWARD FROM THE
LOW WILL ALSO BE MOVING CLOSER TO THE REGION OVER THE NEXT 24 HOURS.

AS THE COLD FRONT APPROACHES...THE CHANCES FOR RAIN WILL ONCE AGAIN
BE ON THE INCREASE ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI THIS
AFTERNOON AND ESPECIALLY TONIGHT.

LOW LEVEL SOUTHERLY WINDS WILL INCREASE TO 15 TO 25 MPH WHILE
SOUTHWESTERLY MID LEVEL WINDS WILL INCREASE TO 60 MPH.  UP TOP...A
STRONG WEST-SOUTHWESTERLY JET STREAM OF OVER 100 MPH OVER THE SOUTHERN
ROCKIES WILL MOVE INTO SOUTHEAST KANSAS THIS EVENING.  THIS TRIPLE
COMBINATION WILL PROVIDE HIGH LEVELS OF WIND SHEAR AND LIFT IN THE
ATMOSPHERE.

HIGH AMOUNTS OF MOISTURE WILL BEGIN STREAMING NORTHEASTWARD INTO OUR
AREA THIS AFTERNOON.  THIS WILL HELP TO DESTABILIZE THE ATMOSPHERE. WITH
AMPLE INSTABILITY...MOISTURE...LIFT AND WIND SHEAR THE THREAT OF SEVERE
THUNDERSTORMS EXISTS OVER THE AREA.

THE THREAT OF SEVERE WEATHER EXISTS WEST OF A BRANSON TO OSAGE BEACH
LINE.  THE BEST CHANCE OF SEVERE WEATHER IS WEST OF A MONETT TO WARSAW
LINE FROM 5 PM TO 5 AM.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL IS
EXPECTED.  WESTERN AREAS HAVE RECEIVED LOCALLY HEAVY RAINFALL OVER THE
PAST MONTH.  THE GROUND IS NEARLY SATURATED ESPECIALLY OVER THE
FOLLOWING RIVER BASINS...LITTLE OSAGE...MARMATON AND THE OSAGE.
RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE.

SPOTTER GROUPS AND EMERGENCY MANAGERS WILL LIKELY BE ACTIVATED OVER THE
NEXT 24 HOURS ESPECIALLY WEST OF A MONETT TO WARSAW LINE.

STAY TUNED FOR THE 1 PM HAZARDOUS WEATHER OUTLOOK FOR THE LATEST
INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUIATION.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:18 AM CDTSevere Thunderstorm WarningSGFVernon47 min
Oct 4, 8:41 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper64 min
Oct 4, 8:51 AM CDTFlash Flood WarningSGFVernon3 hr
Oct 4, 9:04 AM CDTSevere Thunderstorm WarningSGFVernon36 min
Oct 4, 9:46 AM CDTSevere Thunderstorm WarningSGFBarton49 min
Oct 4, 10:01 AM CDTSevere Thunderstorm WarningSGFCedar, Vernon59 min
Oct 4, 10:56 AM CDTSevere Thunderstorm WarningSGFSt. Clair49 min
Oct 4, 11:47 AM CDTSevere Thunderstorm WarningSGFSt. Clair33 min
Oct 4, 12:01 PM CDTFlash Flood WarningSGFVernon119 min
Oct 4, 12:24 PM CDTFlash Flood WarningSGFSt. Clair4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.